Ask a doctor

Tanning After Retin-A

How long after I stop using Retin-A can I tan in the sun or tanning bed?

Doctor Answers (16)

Tanning and Retin-A are opposing forces

+5

There is no safe time to tan. This question is akin to: "How long after taking off my seatbelt can I begin to drive 100 mph and text my friends?" Unfortunately, tanning naturally or in a bed will reverse all the positive effects you've been trying to achieve with Retin-A. Tanning will lead to DNA damage, which appears as photoaging (spots, wrinkles, and discolored skin), and skin cancer.

Skip the beds and keep the Retin-A going... try a spray on tan instead.

Baton Rouge Dermatologic Surgeon

Tanning and Retin-A

+1

Retin-A makes you more sensitive to the sun  so you will have increased sun damage if you tan.  Tanning salons cause skin cancer as well as thin, blotchy, leathery skin.  Consider self-tanners and sunscreen instead of tanning.

If you understand all of this and still insist on tanning, stop your Retin-A 1 week before tanning and resume it immediately afterward to try and reverse some of the damage you have caused.

Toronto Dermatologist
5.0 out of 5 stars 14 reviews

Sun exposure after retin-a

+1

You shouldn't be tanning. Period. Sun exposure deactivates retin-a. I recommend SPF 50 sunscreen if you plan to be outside after using retin-a.
 

New York Dermatologist

Do not tan

+1

Tanning is only damaging your skin, You should always use an SPF when planning on having any sun exposure.  I would NOT recommend tanning!!!

Kansas City Facial Plastic Surgeon
5.0 out of 5 stars 17 reviews

Tanning after Retin-A

+1

Never!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!

Lisa Lynn Sowder, M.D.

Seattle Plastic Surgeon
5.0 out of 5 stars 39 reviews

Sun exposure after Retin-A

+1

Retin-A and other topical retinoids cause desquamation or flaking of the outer layers of the epidermis.  These outer layers do provide some sun protection, so the skin of a person using retinoids is more sun-sensitive.  This flaking, however, is associated with increased skin cell turnover, providing a more youthful, glowing complexion.  Of the topicals available, retinoids are the best anti-aging products on the market.

I would suggest that if you are using retinoids to improve the appearance of your skin and reverse sun damage, you should minimize sun exposure and protect your skin from the sun with sunscreens.  The sun is the leading cause of aging changes in the skin. In addition, it increases the risk of skin cancer.

If you are using Retin A for acne, also consider that sun exposure can increase breakouts.  Although initially sun exposure may dry up existing acne, it increases oil production in the skin and leads to more breakouts later on.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Aging is Sun Exposure in Disguise

+1

Retin-A is a great way to improve the color and texture of your skin and it does so by reversing sun damage.  You might prefer to stay on the retin-a indefinitely and protect your skin from the sun- that way, your anti-aging regimen will be twice as powerful!  In fact, you might want to consider daily use of a sunblock moisturizer for your face and just cover that lighter, but healthier, skin with a darker foundation than your actual skin color.

Arlington Dermatologic Surgeon
5.0 out of 5 stars 1 review

Tretinion and sun exposure

+1

First of all, you should not be going to the tanning bed or laying out in the sun. Tretinoin or Retin A exfoliates the skin (can help get rid of sundamaged/precancerous cells) and makes those that use it more susceptable to ultraviolet radiation damage and can increase the risk of burning. Self tanners would be recommended and continued use of the tretinion in your case.

Germantown Dermatologist
5.0 out of 5 stars 3 reviews

Please Stop Tanning!!!

+1

Please Stop Tanning!!!!!  As a dermatologist this is all I can say to you.  If you feel you need to look tan, spray tans and self tanners are safe and look natural.  Save Your Skin!!!!

Annapolis Dermatologist
5.0 out of 5 stars 1 review

Tanning after Retin A

+1

If you are using Retin A properly you should have been instructed not to be exposed to excess sun.  The use of Retin A is typically done over a period of time, this results in thinning of the protective keratin layer as well as reduction of the pigment cells.  Both these facts will leave you more vulnerable to the UV radiation.  Not only you should not tan, but you should protect your skin with a complete sunblock to avoid damaging your skin permanently.  

If you stop using Retin A and your skin regains its normal color and texture then you can tolerate the tanning better.  However, this is not a good thing to do for your skin in the longrun.  

Morristown Plastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...